Wednesday, May 20, 2009



Changing Someone's Mental Meds can be a Risky Proposition - Benzodiazepine Withdrawal

Sometimes I'm amazed at how poorly the mental health system really works. I recently blogged about someone whose mental condition was exacerbated by a urinary tract infection, something I was very shocked to learn could significantly interfere with the effectiveness of medications. Well, this same individual who was inpatient for several days at a behavioral health center (attached to a major hospital in a certain area) had her medications changed while she was inpatient.

No big deal, right? Medications get changed all the time by doctors, and sometimes this happens when an individual's condition is severe enough at a particular moment to warrant hospitalization. Yes, but...such situations are not so cut and dry when the alteration in a person's medication regimen involves the discontinuation of a benzodiazepine.

Benzodiazepines are highly addictive. Klonopin, or clonazepam, is one benzodiazepine and discontinuing its use too suddenly can produce psychotic symptoms.

Because of this, some doctors will look at a patient who has memory difficulties (and, thus, may not be taking their medications as they should) and decide to stop their use. The logic is understandable. However, as I said, discontinuing them without a very gradual stepdown can cause some very severe symptoms, especially in an older individual with a long history of schizophrenia and who currently has dementia-like symptoms.

The elderly individual I referred to had her klonopin use very abruptly stopped while she was inpatient at a behavioral health center. So, while she seemed greatly improved in some ways upon her discharge, she was not "ok" in other ways. Essentially, one day after coming home, she began to experience auditory and visual hallucinations.

This and other incidents have led me to several conclusions:

1. Doctors at such facilities do not give enough thought to what they prescribe and how they prescribe it.

2. Patients with mental problems and memory loss are really SOL unless they have a good support network of friends and/or relatives to help them out.

Do I believe what happened to this individual is commonplace? Yes, I do. In fact, I suspect the level of treatment provided this person is very commonplace and probably not nearly as bad as what may happen in other facilities.

Unfortunately, its been the case in the U.S. for a long time that the level of treatment afforded to those with mental impairments has been deficient. And with the state of our economy and the fiscal state of the federal government, it doesn't look as though things will improve, substantially or even at all.



Return to the Social Security Disability SSI Benefits Blog




Other Posts

Social Security Disability Eligibility
Second Social Security Disability Appeal
Social Security Disability SSI Durational Denials
Ulcerative Colitis Social Security Disability SSI - Applying for Disability
Denied for Social Security Disability — What do I do?
Getting Social Security Disability Benefits
I was denied the second time for Social Security Disability
Social Security disability reviews

Labels: ,

2 Comments:

Blogger Megan said...

I couldn't agree more. I interned at school based partial-hospital. The students have emotional and behavioral issues and almost all of them were on medications. If they were hospitalized, it was always interesting to see how the kids returned and what medications the hospital staff played with. It wouldn't be that hard to look at a list of medications that were already used at the school that didn't work. There are some very good reasons why medications have been discontinued. It amazes me that we would have to start from scratch again with the students.

5:53 AM  
Blogger Hannah Baylissa said...

es, this is so very true. I was put on clonazepam for a facial tic and, while in hospital for surgery, it was abruptly stopped. I started having seizures and it was a young intern who figured out it was a cold turkey withdrawal reaction. Once they reinstated, I was okay. I eventually tapered and am now benzo-free but withdrawal can be very challenging for the elderly but also for anyone who takes it long-term. Thanks for this article.

V Baylissa Frederick
Author - "Benzo-Wise: A Recovery Companion"

4:47 AM  

Post a Comment

<< Home